Kentucky, 2018

Damaging Winds in Kentucky, July 5, 2018

July 5, 2018 · NWS LMK · 21 events in 13 counties and zones

A cold front dropped southward into Illinois and Indiana. It triggered convection during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$469,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front dropped southward into Illinois and Indiana. It triggered convection during the mid afternoon. Storms dropped into southern Indiana and north central Kentucky by the late afternoon and evening. High percipitable water values of 2 were waiting ahead of the front near the Ohio River. DCAPE values of around 1,000 J/kg also sat over the area providing conditions for heavy rain and severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 11:54 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 11:54 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
154 PM EDT Thu Jul 5 2018

.Short Term...(Today and tonight)
Issued at 245 AM EDT Thu Jul 5 2018

...Another Hot and Humid Day...

Mild and muggy conditions prevailed early this morning across
southern Indiana and central Kentucky. Latest observations showed
readings in the upper 70s to lower 80s and dewpoints in the lower to
middle 70s. Recent IR satellite imagery depicted mostly clear skies
and winds were light to calm.

The large dome of high pressure that has brought the excessive heat
and humidity to the central/eastern US will retrograde westward
today to the central Plains. Its eastern extension will remain over
Indiana and Kentucky which will provide another hot and humid day.
Highs are forecast to top out in the lower to middle 90s. Dewpoints
will remain in the lower/middle 70s with some localized spots
creeping into the upper 70s. This will make for another dangerous
afternoon for heat indices, with peak values 100 to as high as 108
during the afternoon and early evening hours. Based on the latest
guidance for temperatures, dewpoints, and heat indices, the Heat
Advisory was expanded a row of counties eastward in central Kentucky
where values reaching or exceeding 105 for several hours are
expected.

The other weather story today will be storm chances. A cold front
sagging southward into Illinois and Indiana will act as a trigger
for convection by mid afternoon. Some of these storms may drop into
southern Indiana and north central Kentucky by late afternoon or
this evening so will advertise 30-40 percent chances across those
areas. Decent moisture pooling ahead of the front characterized by
high dewpoints and PWATs over 2 inches along with forecast DCAPE
values of around 1000 J/kg support a localized damaging wind threat,
mainly along/north of the Ohio River.

Scattered storms will dissipate some this evening as the effective
boundary drops into south-central Kentucky overnight, though a few
storms and showers will remain possible given the moist environment.
Expect another muggy night with lows in the 70s.

.Long Term...(Friday through Wednesday)
Issued at 250 AM EDT Thu Jul 5 2018

NW flow regime Fri-Sat with strong upper ridging over the
Intermountain West. In terms of sensible wx, expect Friday to be a
transitional day as a long-awaited cold front pushes south through
the Ohio Valley. Best shower/T-storm chances Friday will be south of
the Western Kentucky and Bluegrass Parkways, as the frontal timing
could allow areas farther north to get gapped. Flow aloft remains
quite weak, but in a very juicy atmosphere, pulse severe remains on
the table with locally strong winds and heavy rainfall as the main
threats.

Most of the weekend will be dominated by a rare Canadian air mass,
with dewpoints in the 50s for most. Heights aloft are still fairly
high, so even with Saturday as the coolest day of the upcoming week,
max temps will be just slightly below climo. Lower humidity will
allow mins both Fri night and Sat night to drop several degrees
below normal.

We'll be back in the steambath early next week as the upper ridge
builds eastward again. Core of the ridge will settle almost directly
overhead by midweek, so for now will limit POPs to isolated at best.
Still could see a fairly extensive cu field each day, and the
ridging starts to break down around Wednesday, so will generally
keep highs in the lower 90s with dewpoints running high enough to
push the heat index close to 100.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Thu Jul 5 2018

Hot, humid air remains in place over the region, providing all the
moisture and instability needed for thunderstorms to develop, but
with a large ridge of high pressure centered on the Ohio Valley,
convection is essentially being squashed, with the exception of a
few cells INVOF CVG. Farther north, strong thunderstorms across
central Indiana were tracking southward well ahead of a cold front
set to bring drier air to all the TAF sites tomorrow. These storms
are expected to weaken and dissipate as they move south into the
ridge, as per all of the short term mesoscale guidance.  For now
there is no reason to doubt this, but will keep a close eye on these
storms if they hold together. Based on current movement, this would
place thunder INVOF SDF by 22Z.

With no significant upper dynamics to serve as a focus until the
cold front moves through after sunrise, only isolated thunder is
expected for much of this valid period.  With a morning FROPA,
convection should be limited.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

KY...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
     KYZ023>034-038-045-053-061>063-070>074.

&&

Short Term...ZT
Long Term...RAS
Aviation...JBS
Hazardous weather outlook, Jul 5, 1:17 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
317 AM EDT Thu Jul 5 2018

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-060730-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
317 AM EDT Thu Jul 5 2018 /217 AM CDT Thu Jul 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Heat index values of 100 to 105 are expected today. Scattered
thunderstorms will be possible by afternoon. A few strong storms
producing gusty winds, heavy rainfall, and frequent cloud to ground
lightning are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances will linger Friday morning across south-central
Kentucky as a cold front moves through. A few strong storms could
produce locally strong winds, heavy rainfall, and cloud to ground
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
060730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
317 AM EDT Thu Jul 5 2018 /217 AM CDT Thu Jul 5 2018/

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Heat index values of 105 to 110 are expected today and a Heat
Advisory is in effect until mid evening. Scattered thunderstorms will
be possible by afternoon. A few strong storms producing gusty winds,
heavy rainfall, and frequent cloud to ground lightning are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances will linger Friday morning across south-central
Kentucky as a cold front moves through. A few strong storms could
produce locally strong winds, heavy rainfall, and cloud to ground
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ZT/RAS

In the hours before

Special weather statement, Jul 5, 12:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
130 PM CDT THU JUL 5 2018

KYZ077-051900-
Adair-
130 PM CDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAIR COUNTY...

At 130 PM CDT, a strong thunderstorm was located 9 miles northeast of
Columbia, moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Knifley, Absher, Neatsville, Purdy, Ella, Holmes and Dunbar Hill.

Brief heavy rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3718 8530 3726 8526 3727 8514 3715 8511
      3715 8521
TIME...MOT...LOC 1830Z 000DEG 7KT 3722 8520

SCHOETTMER
Special weather statement, Jul 5, 12:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
248 PM EDT THU JUL 5 2018

KYZ035-040-051915-
Woodford-Franklin-
248 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOODFORD AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 247 PM EDT, a strong thunderstorm was located near Frankfort,
moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Frankfort, Mckees Crossroads, Slickway, Big Eddy, Jett, Duckers,
Millville, Elsinore and Bon Air Hills.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3816 8469 3810 8473 3807 8480 3809 8483
      3811 8485 3814 8491 3825 8481
TIME...MOT...LOC 1847Z 300DEG 9KT 3815 8481

SCHOETTMER
Special weather statement, Jul 5, 1:00 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
300 PM EDT THU JUL 5 2018

KYZ066-077-078-051930-
Russell-Casey-Adair-
300 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RUSSELL...SOUTH
CENTRAL CASEY AND NORTHEASTERN ADAIR COUNTIES...

At 259 PM EDT/159 PM CDT/, a strong thunderstorm was located 10 miles
southwest of Liberty, moving south at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Decatur, Dunnville and Sycamore Flat.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3722 8507 3720 8496 3711 8500 3714 8515
TIME...MOT...LOC 1859Z 022DEG 6KT 3719 8504

SCHOETTMER

The radar

The Ft Campbell radar (KHPX), 77 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 5, 1:05 PM CST
Where
Warren County, 1.1 mi E of Memphis Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.950, -86.460

A tree blew down on a power line at Shawnee Estates in Bowling Green.

Thunderstorm Wind, Warren

When
July 5, 1:45 PM CST
Where
Warren County, 2.6 mi NW of Blue Level
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.005, -86.565

Trees were down on Clarence O Dell Road off of Kentucky 2632.

Thunderstorm Wind, Metcalfe

When
July 5, 2:09 PM CST
Where
Metcalfe County, 1.66 mi W of Estes
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
36.980, -85.510

A tree was reported down on Mosby Ridge Road.

Thunderstorm Wind, Fayette

When
July 5, 4:15 PM EST
Where
Fayette County, 0.54 mi W of Centerville
Measured
54 kt (62 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
37.970, -84.380

Half of the metal roof blew off at Sayre Athletic Complex.

Thunderstorm Wind, Nelson

When
July 5, 4:24 PM EST
Where
Nelson County, 1.19 mi ESE of Bourbon Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.845, -85.459

A tree blew down at Plum Run Road and US 31 E in Bardstown.

Thunderstorm Wind, Hart

When
July 5, 3:40 PM CST
Where
Hart County, 1.3 mi WSW of Kessinger
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.290, -85.990

Trees were reported down at 7925 Cub Run Highway. Other trees were reported down around the county.

Thunderstorm Wind, Nicholas

When
July 5, 4:48 PM EST
Where
Nicholas County, 2.35 mi S of Head Quarters
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
38.316, -84.126

Power lines and trees came down at Carpenter Pike and US 68. Trees also came down along county roads in the western half of the county.

Thunderstorm Wind, Nicholas

When
July 5, 5:07 PM EST
Where
Nicholas County, 2.71 mi W of Miranda
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.280, -84.020

Multiple trees were down in the area.

Thunderstorm Wind, Nelson

When
July 5, 5:13 PM EST
Where
Nelson County, Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.900, -85.320

Trees were reported to have blown down in the area.

Thunderstorm Wind, Clark

When
July 5, 5:27 PM EST
Where
Clark County, 1.15 mi S of Winchester Heliport
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.003, -84.171

Trees were reported down at 37 Sterling Street.

Thunderstorm Wind, Clark

When
July 5, 5:30 PM EST
Where
Clark County, 0.88 mi NW of Schollsville
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.990, -84.040

Trees were reported down at L E Junction Road and Schollsville Road.

Thunderstorm Wind, Jefferson

When
July 5, 5:35 PM EST
Where
Jefferson County, 1.17 mi SSW of Glenview
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.283, -85.625

There was a large tree that blew down and several smaller trees reported down at Ballard High School.

Thunderstorm Wind, Clark

When
July 5, 5:44 PM EST
Where
Clark County, 1.09 mi E of Goffs Corner
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.930, -83.980

Trees were down along Mountain Parkway on the Clark County side.

Thunderstorm Wind, Green

When
July 5, 4:45 PM CST
Where
Green County, Allendale
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.370, -85.580

A few trees blew down in the Allendale Community.

Thunderstorm Wind, Washington

When
July 5, 5:53 PM EST
Where
Washington County, 0.88 mi SW of Pulliam
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
37.840, -85.160

A couple of trees blew down on Brush Grove Road near Willisburg.

Thunderstorm Wind, Edmonson

When
July 5, 4:55 PM CST
Where
Edmonson County, 0.59 mi S of Bee Spg
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.272, -86.278

Telephone poles, power lines, and small trees were reported down along Kentucky 259 between Bee Spring and Sweeden.

Thunderstorm Wind, Adair

When
July 5, 5:15 PM CST
Where
Adair County, 2.19 mi ESE of Ella
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.135, -85.095

Multiple trees were down on Highway 76 at Freeman Coomer Road.

Thunderstorm Wind, Taylor

When
July 5, 6:20 PM EST
Where
Taylor County, 0.88 mi NE of Lorain
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.360, -85.370

Multiple trees were down on houses and vehicles in the Forest Hills subdivision. There were also reports of roofs gone and multiple trees down in the western and central part of the county.

Thunderstorm Wind, Taylor

When
July 5, 6:30 PM EST
Where
Taylor County, 0.69 mi S of Campbellsville
Measured
53 kt (61 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.320, -85.350

The main propane tank was damaged at Ferrell Gas on South Columbia Avenue. They evacuated the area around the facility.

Thunderstorm Wind, Adair

When
July 5, 5:40 PM CST
Where
Adair County, 1.1 mi E of Ozark
Measured
51 kt (59 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.080, -85.210

An open equipment storage shed was blown over.

Thunderstorm Wind, Adair

When
July 5, 5:54 PM CST
Where
Adair County, 0.69 mi S of Glens Fork
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.010, -85.250

There were trees blown into the road and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763895, 763898, 763901, 763905, 763906, 763902, 763909, 763913, 763914, 763919, 763921, 763924, 763927, 763908, 763930, 763912, 763915, 763934, 763936, 763925, 763931.